Tennessee, 2015

Damaging Winds in Tennessee, June 1, 2015

June 1, 2015 · NWS MRX · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms formed along a slow moving cold front aligned along Interstate 75. The storms became severe due lifting along the boundary in a moderately to strongly unstable atmosphere across East Central and Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered strong to severe thunderstorms formed along a slow moving cold front aligned along Interstate 75. The storms became severe due lifting along the boundary in a moderately to strongly unstable atmosphere across East Central and Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 1, 2:01 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 1, 2:01 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT MON JUN 1 2015

.SHORT TERM...(TONIGHT THROUGH TOMORROW NIGHT)...SHOWERS AND STORMS
SHOULD DIMINISH IN STRENGTH THIS EVENING AS WE LOSE OUR DAYTIME
HEATING. SPOTTY LINGERING SHOWERS AND A STORM OR TWO POSSIBLE
THROUGH THE NIGHT. FOG LOOKS LIKE IT WILL BEGIN TO DEVELOP SHORTLY
AFTER MIDNIGHT DUE TO EXPECTED PARTIAL CLEARING. PATCHY DENSE FOG
EXPECTED LATE IN THE NIGHT AND THROUGH EARLY MORNING...ESPECIALLY
ACROSS AREAS THAT RECEIVE RAIN.

A WEAK AND SLOW MOVING FRONTAL BOUNDARY CONTINUES TO MOVE EAST
SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT ALONG WITH THE INCOMING
BROAD AND UPPER TROUGH. BOUNDARY LOOKS TO BE DRAPED ALONG THE SPINE
OF THE APPALACHIANS BY EARLY TOMORROW MORNING AND GRADUALLY MOVE
FURTHER EAST THROUGH THE DAY TOMORROW. FOR OUR AREA...THE FOCUS FOR
SHOWER AND STORM ACTIVITY LOOKS TO BE ACROSS OUR EASTERN MOUNTAINS
NEAR THE VICINITY OF THE BOUNDARY. ALSO...THE BROAD WEAK UPPER
TROUGH IS FINALLY CENTERED OVER OUR AREA TOMORROW. THE CENTER OF
THIS CLOSED OFF LOW LOOKS TO BE RIGHT ON TOP OF US. THIS
POSITIONING...ALONG WITH THE BOUNDARY OFF TO OUR EAST...SHOULD HELP
TO KEEP THE BEST COVERAGE OF SHOWERS AND STORMS OFF TO OUR EAST AS
WELL. HOWEVER...THERE IS STILL ENOUGH LIFT AND MOISTURE ASSOCIATED
WITH THE BROAD TROUGH THAT IT SHOULD BE ABLE TO GENERATE AT LEAST A
FEW SHOWERS AND STORMS ACROSS THE AREA. SHOWER AND STORM ACTIVITY
DIMINISH OVERNIGHT TUESDAY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...A CLOSED MID/UPPER LOW
PRESSURE CENTER WILL BE NEARLY STATIONARY OVER THE SOUTHERN
APPALACHIANS WEDNESDAY. DEEP MOISTURE OFF THE ATLANTIC OCEAN WILL
WRAP AROUND THE LOW AND INTO OUR NORTHERN SECTIONS. AN INVERTED LOW
LEVEL TROUGH AND 850 MB SPEED CONVERGENCE WILL SUPPLY SOME LIFT IN
NORTHERN AREAS AS WELL...SO WILL HAVE LIKELY POPS NORTH FOR
WEDNESDAY. LESS MOISTURE AND LIFT SHOULD MEAN LOWER PRECIP CHANCES
CENTRAL AND SOUTH.

THE LOW DRIFTS SLOWLY EASTWARD...AND BY THURSDAY...THE DEEP MOISTURE
PLUME SHOULD BE TO OUR EAST AS THE 850-700 MB FLOW TURNS N-NW. THERE
WILL STILL BE SOME LOW LEVEL MOISTURE AND INSTABILITY TO SUPPORT
SCATTERED CONVECTION...AND WILL HAVE POPS IN THE CHANCE RANGE IN THE
AFTERNOON.

AS THE CLOSED UPPER LOW TRANSITIONS INTO AN OPEN TROUGH OVER THE
CAROLINAS...IT CONTINUES ITS EASTWARD MOVEMENT...AND EAST TN WILL
SEE A SERIES OF SHORTWAVE RIDGES AND TROUGHS MOVING THROUGH THE NW
FLOW THROUGH THE REMAINDER OF THE FORECAST PERIOD. THE PROBLEM IS
THAT THE MODELS ARE NOT IN GOOD AGREEMENT WITH THE TIMING OR
INTENSITY OF THE SHORTWAVE TROUGHS...SO CONFIDENCE IS LOW IN THE
DETAILS. AS A RESULT...THE FRIDAY THROUGH MONDAY PERIOD WILL BE
BROAD BRUSHED WITH CHANCE POPS THAT MAINLY FOCUS ON A DIURNAL TREND
OF HIGHER POPS DURING THE DAY AND TEMPERATURES NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  81  63  82 /  40  40  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  79  62  79 /  60  40  20  50
OAK RIDGE, TN                       62  79  62  79 /  50  40  20  50
TRI CITIES AIRPORT, TN              60  76  60  76 /  60  40  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SR/DGS
Hazardous weather outlook, Jun 1, 2:07 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT MON JUN 1 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
307 PM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY
EVENING...

ONGOING CONVECTION THIS AFTERNOON SHOULD BEGIN TO DIMINISH IN
STRENGTH AND COVERAGE THIS EVENING AS WE LOSE OUR DAYTIME HEATING.
UNTIL THEN...A FEW STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE AS
A WEAK FRONTAL BOUNDARY REMAINS NEAR THE EASTERN TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS. THE BIGGEST THREATS APPEAR TO BE HEAVY
RAINFALL AND GUSTY WINDS. HEAVY DOWNPOURS AND TRAINING OF STORM
CELLS MAY CAUSE LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK AS AN UPPER LEVEL LOW PRESSURE SYSTEM WILL FORM NEAR THE
SOUTHERN APPALACHIANS AND HAVE LITTLE MOVEMENT THIS WEEK. A RISK
OF LOCALLY HEAVY RAINFALL WILL EXIST WITH THIS SYSTEM DUE TO THE
MOISTURE RICH ENVIRONMENT THAT WILL BE IN PLACE ACROSS THE REGION.
SOME MINOR FLOODING CONCERNS CAN BE EXPECTED IN AREAS THAT RECEIVE
PROLONGED RAINFALL FROM MORE THAN ONE ROUND OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 3:21 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUN 1 2015

VAZ006-008-012100-
RUSSELL VA-WASHINGTON VA-
421 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...AND WASHINGTON COUNTIES
UNTIL 500 PM EDT...

AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ABINGDON...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABINGDON...LEBANON...GLADE SPRING...ROSEDALE...HOLSTON...LINDELL AND
EMORY-MEADOW VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3704 8182 3696 8178 3696 8179 3695 8182
      3693 8184 3682 8174 3663 8198 3674 8217
      3711 8189
TIME...MOT...LOC 2020Z 216DEG 19KT 3675 8202

AMP.23
Special weather statement, Jun 1, 3:28 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT MON JUN 1 2015

TNZ013-036-012115-
CAMPBELL TN-ANDERSON TN-
428 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...AND ANDERSON COUNTIES
UNTIL 515 PM EDT...

AT 427 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSBORO...OR 11 MILES SOUTHWEST OF LA FOLLETTE...MOVING EAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JACKSBORO...CARYVILLE...LAKE CITY...NORRIS...COVE LAKE
S.P....FINCASTLE...DISNEY AND NORRIS DAM S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3644 8405 3624 8400 3620 8430 3629 8433
      3631 8433
TIME...MOT...LOC 2027Z 255DEG 18KT 3627 8428

AMP.23
Special weather statement, Jun 1, 3:30 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT MON JUN 1 2015

TNZ012-035-036-012115-
SCOTT TN-ANDERSON TN-MORGAN TN-
430 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR SCOTT...ANDERSON...AND MORGAN
COUNTIES UNTIL 515 PM EDT...

AT 429 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WARTBURG...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WARTBURG AND PINE
ORCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3628 8435 3626 8438 3622 8437 3621 8433
      3622 8430 3611 8418 3604 8434 3605 8434
      3605 8436 3601 8441 3598 8447 3597 8455
      3595 8456 3595 8460 3591 8468 3602 8474
      3630 8437
TIME...MOT...LOC 2029Z 237DEG 24KT 3607 8455

AMP.23
Special weather statement, Jun 1, 4:16 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT MON JUN 1 2015

TNZ013-014-037-012200-
CAMPBELL TN-CLAIBORNE TN-UNION TN-
516 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...CLAIBORNE...AND UNION
COUNTIES UNTIL 600 PM EDT...

AT 515 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF LA FOLLETTE...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...HARROGATE...SHARPS CHAPEL...LONE
MOUNTAIN...SPRINGDALE...NORRIS LAKE...ROSE HILL...SANDLICK AND BIG
RIDGE S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3636 8353 3637 8356 3636 8357 3637 8359
      3634 8364 3633 8366 3634 8367 3632 8368
      3625 8400 3630 8404 3627 8404 3628 8405
      3635 8408 3657 8361
TIME...MOT...LOC 2115Z 248DEG 21KT 3632 8397

AMP.23
Special weather statement, Jun 1, 5:27 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT MON JUN 1 2015

TNZ035-036-067>069-012315-
ROANE TN-KNOX TN-LOUDON TN-ANDERSON TN-MORGAN TN-
627 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR ROANE...KNOX...LOUDON...ANDERSON...
AND MORGAN COUNTIES UNTIL 715 PM EDT...

AT 627 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MIDTOWN...OR NEAR ROCKWOOD...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...LENOIR CITY...KINGSTON...ROCKWOOD...FARRAGUT...OLIVER
SPRINGS...MIDTOWN...FAIRVIEW...HARRIMAN...OAKDALE...COALFIELD...
DEARMOND...BRADBURY AND PINE ORCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3575 8464 3589 8471 3591 8468 3595 8470
      3596 8469 3614 8426 3587 8411
TIME...MOT...LOC 2227Z 249DEG 21KT 3588 8460

AMP.23
Special weather statement, Jun 1, 5:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT MON JUN 1 2015

NCZ060-061-012315-
CHEROKEE NC-CLAY NC-
647 PM EDT MON JUN 1 2015

SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...AND CLAY COUNTIES UNTIL
715 PM EDT...

AT 647 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MURPHY...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURPHY...HOT HOUSE...MARBLE AND CULBERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3499 8423 3506 8427 3507 8425 3523 8391
      3507 8383 3506 8384 3499 8413
TIME...MOT...LOC 2247Z 247DEG 24KT 3504 8413

AMP.23

The radar

The Knoxville radar (KMRX), 77 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 1, 6:15 PM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.870, -84.180

Several trees and branches were reported down across Western Knox county.

Thunderstorm Wind, McMinn

When
June 1, 9:40 PM EST
Where
McMinn County, 1.49 mi NNE of Athens Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.420, -84.560

A roof was blown off a barn one and a half miles north northeast of the Athens airport. In addition, several trees were downed near Interstate 75.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574010, 574011.